I started taking Lexapro 4 months ago. It helped me with my Depression and Anxiety, but it made my eating disorder a lot worse because I was gaining weight. I gained almost 7lbs. In fear of gaining more weight, I immediately stopped taking it without lowering the dosage day by day until I take nothing (and I was taking 20mg). Instead of taking the pill, I would spit it out, and I did that for 1-2 months. I've lost all of the weight I gained, I even lost a couple pounds, but my parents are now forcing me and making sure I take the pill. I've now taken it for 4 days in a row and I feel like I'm gaining all of the weight back. What can I do?
Hi Hostility - 7 lbs in 4 months is less than 2 lbs a month. Could it possibly be that the med was helping you feel better and feeling better gave you an appetite? I know when I am so anxious I don't eat as well as I should, and due to Gastro problems I actually have to drink Ensure drinks to make sure I get enough nutrition. Maybe this is a good sign of doing better, and with a few small dietary changes, 2 lbs a month can be avoided. 4 days is quite early to feel gain weight unless you have pigged out. I think you are afraid of gaining more. If that is your only problem with this med, AND you are feeling somewhat better, I'd suggest sticking it out a little longer with some meal planning to help avoid the slight weight gain. I, personally, would be glad to add 7 lbs if my anxiety were better controlled. Just an idea...
I agree with ChelleKelly. You should listen to what she has to say. In addition, If you are feeling better then you maybe more likely to be more active. Being more active helps with depression and weight gain. Like she said, very little dietary changes could help you avoid the little amount of weight that you gained. If you do that and increase your daily activities maybe to even include 1/2 hour of aerobic type exercise 3 or more times per week it would help with the depression and weight loss combined. I have even found it to increase my self esteem which may also help your eating disorder. Remember all mental health issues require time and trial and error. Please try to give the Lexapro a shot as it may really help you with more than you initially think.
I had the same issue with antidepressants causing weight gain. I did a lot of research on this (anorexia/bulimia for almost 15 years... ) anyway, my MD refused to put me on anything (like Wellbutrin) that could cause appetite suppressant, but was ok with me going on meds that didn't affect my weight. Effexor XR has by far been the BEST med for anxiety and depression (I've tried Lexapro, Abilify, Zoloft, Prozac, Luvox... I dunno what else). Good luck.
Please, talk to your Dr. alone and let him or her know about your concerns. Hopefully, they will take you seriously as this disease can be life threatening. If they don't, I would encourage you to find another Dr. that is educated a little more about eating disorders.
Good luck to you.
You have my support!
- Lexapro Information for Consumers
- Lexapro Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lexapro (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 5 Nov 2010 • 1 answer
Posted 22 Oct 2014 • 9 answers
Posted 2 Mar 2015 • 2 answers
I have recently been prescribed Lexapro 10 mg for anxiety ( no depression), because it has begun to?
Posted 11 Sep 2015 • 1 answer
Posted 24 Jul 2016 • 2 answers